Hail, Wallace
- When
- October 6, 6:30 PM MST
- Where
- Wallace County, 1.28 mi WNW of Sharon Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -101.750
Thunderstorms developed during the evening hours, resulting in several hail reports of nickel to half dollar size and one wind gust to 77 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the evening hours, resulting in several hail reports of nickel to half dollar size and one wind gust to 77 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 6, 3:42 PM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU OCT 6 2011
.DISCUSSION...
204 PM MDT THU OCT 6 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
A POTENT MID/UPPER CLOSED LOW OVER THE GREAT BASIN PRODUCING
IMPACTS FROM THE WEST COAST THROUGH THE CENTRAL AND NORTHERN HIGH
PLAINS. -FOLTZ
TODAY-TONIGHT...INSTABILITY AND MOISTURE AXIS HAS SET UP A LITTLE
FURTHER WEST THAN PREVIOUSLY THOUGHT. CU FIELD IS IN AREA OF
SURFACE/MOISTURE CONVERGENCE AT THIS TIME. SHORTWAVE TROUGH WILL
ALSO MOVE THROUGH THE AREA ALONG WITH THE SURFACE TROUGH AT THE
SAME TIME. MODELS IN DECENT AGREEMENT ON WHERE TO PUT THE QPF AND
MAKES SENSE WITH THE EXPECTED LIFT. LOWEST POPS WILL BE NEAR THE
KANSAS AND COLORADO BORDER AND INCREASE FURTHER WEST.
WIND FORECAST/HIGHLIGHT IS WORKING OUT. IT WILL GRADUALLY DECREASE
DURING THE NIGHT. SURFACE WINDS WILL REALLY DROP OFF LATE TONIGHT.
THAT COMBINED WITH VERY LOW DEWPOINTS WILL MAKE FOR A TRICKY MIN
FORECAST AND BIG GRADIENT FROM WARMEST EAST TO COOLEST WEST. TRIED
MY BEST TO CAPTURE THAT GRADIENT. -BULLER
FRIDAY-NEXT THURSDAY...ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH
THE EARLY PART OF NEXT WEEK AS THE PARENT TROUGH WILL BE SLOW TO
SHIFT EASTWARD. NAM/EC SOLUTION REMAIN SIMILAR WITH THE
OPERATIONAL GFS STILL REMAINING THE FAST OUTLIER. GIVEN STRENGTH
AND AMPLITUDE OF THE MEAN TROUGH FEEL THE SLOWER GUIDANCE IS THE
WAY TO GO.
INITIAL SHORTWAVE TROUGH/CLOSED LOW WILL QUICKLY TRANSLATE
NORTHEASTWARD INTO THE NORTHERN PLAINS BY TOMORROW MORNING. CAN'T
RULE OUT A STRAY SHOWER/STORM IN THE EAST DURING THE MORNING BUT
MUCH OF THE DAYTIME ON FRIDAY SHOULD BE DRY. MORE POTENT SHORTWAVE
TROUGH MOVES INTO THE REGION FRIDAY NIGHT INTO SATURDAY BRINGING
POTENTIAL FOR THE WIDESPREAD SIGNIFICANT RAINFALL SINCE AUGUST
4TH. PER NAM/EC 305-310K ISENTROPIC ANALYSIS...STRONG UPGLIDE WILL
CONTINUE TO IN THE ADVECTION OF MOISTURE INTO THE REGION AHEAD OF
THE NEXT SHORTWAVE TROUGH. RESULT WILL BE A DEEPLY SATURATED
COLUMN WITH STRONG DYNAMICS TO WORK WITH. SURFACE TROUGH OVER
EASTERN COLORADO WILL ACT AS A FORCING MECHANISM FOR CONVECTION
WHICH SHOULD BEGIN TO DEVELOP LATE FRIDAY AFTERNOON. DEEP LAYER
MEAN FLOW IS NEARLY PARALLEL TO THE BAROCLINIC ZONE WHICH WILL
LIKELY RESULT IN TRAINING OF CELLS. CURRENT TRENDS WOULD SUPPORT
MOST SIGNIFICANT PRECIP OVER THE EASTERN HALF OF THE AREA BUT
LIKELY LOOKING AT THREE-QUARTERS OF AN INCH OR MORE FOR MOST
EVERYONE. SOME LOCATIONS COULD END UP WITH IN EXCESS OF THREE
INCHES BEFORE THE SYSTEM FINALLY BEGINS TO WIND DOWN EARLY NEXT
WEEK. GIVEN ANTICIPATED PRECIP/CLOUD COVER...HAVE LOWERED MAX TEMPS
BOTH SATURDAY AND SUNDAY BY 5-7 DEGREES GENERALLY. MAY STILL BE
TOO WARM ON MAX TEMPS FOR SATURDAY IF THE COLDEST GUIDANCE
VERIFIES.
ANOTHER SHORTWAVE TROUGH SLIDES TO THE NORTH OF THE TRI-STATE
REGION TUESDAY EVENING WITH A SURFACE COLD FRONT TRAILING
SOUTHWEST INTO THE FORECAST AREA. MAY PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE EAST BUT STRONGEST DYNAMICS WILL REMAIN
FURTHER TO THE NORTH. MAX TEMPS THROUGH THE END OF THE FORECAST
PERIOD SHOULD BE IN THE UPPER 60S TO LOWER 70S WHICH IS NEAR
CLIMATOLOGICAL NORMALS. -FOLTZ
&&
.AVIATION...
442 PM MDT THU OCT 6 2011
FOR THE 00Z TAFS...FORECAST CONCERNS ARE WINDS AND SHRA/TSRA
THROUGH THE SHORT TERM. STRONG SOUTHERLY WINDS WILL CONTINUE
THROUGH 05-07Z...AT WHICH TIME WINDS ARE EXPECTED TO DECREASE TO
BELOW 12 KNOTS. WINDS WILL VEER TO THE WSW AND BECOME GUSTY
TOMORROW LATE MORNING UP TO 20KTS. SHOWERS/THUNDERSTORMS BEGINNING
TO DEVELOP IN EASTERN COLORADO AND WILL INCREASE IN COVERAGE AND
MOVE EASTWARD. HAVE HANDLED THIS WITH VCTS AT BOTH LOCATIONS. IF ANY
THUNDERSTORMS AFFECT THE TERMINALS...EXPECT TEMPO MVFR CIGS/VIS.
OTHERWISE...VFR THROUGH THE PERIOD.
BAS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ252>254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT THU OCT 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT THU OCT 6 2011 /1147 AM CDT THU OCT 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF A LINE FROM INDIANOLA TO HOXIE TO GOVE. THESE STORMS WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REST OF THE AREA DURING THE NIGHT. IT WILL BE POSSIBLE THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF THE COLORADO BORDER. A RED FLAG WARNING REMAINS IN EFFECT FOR EASTERN COLORADO THIS AFTERNOON AND EVENING. THE COMBINATION OF STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY ALONG WITH DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. A HIGH WIND WARNING IS IN EFFECT ACROSS THE ENTIRE TRI-STATE REGION THROUGH THIS EVENING. SOUTH WINDS WILL CONTINUE TO INCREASE WITH SUSTAINED WIND SPEEDS AROUND 40 MPH AND GUSTS OF 60 MPH OR GREATER. DECREASED VISIBILITIES IN AREAS OF BLOWING DUST ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN FRIDAY AFTERNOON GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND KANSAS AND CHEYENNE WELLS COLORADO. SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH THE WEEKEND AS A COLD FRONT MOVES INTO THE REGION AND A SERIES OF SYSTEMS LIFTS OUT OF THE ROCKIES AND ACROSS THE PLAINS STATES. SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE POSSIBLE. PERSONS WITH OUTDOOR PLANS SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. PLEASE REPORT NY SIGNIFICANT WIND DAMAGE SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM NON-TSTM WND GST 1 NNW WESKAN 38.87N 101.97W
10/06/2011 M59 MPH WALLACE KS MESONET
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 11 N LEOTI 38.64N 101.36W
10/06/2011 M61 MPH WICHITA KS TRAINED SPOTTER
&&
BSCHOLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM NON-TSTM WND GST 1 SW BIRD CITY 39.74N 101.55W
10/06/2011 M72 MPH CHEYENNE KS MESONET
&&
MBULLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.28W
10/06/2011 M66 MPH KIT CARSON CO ASOS
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM NON-TSTM WND GST 11 SSW WHEELER 39.60N 101.76W
10/06/2011 M57 MPH CHEYENNE KS MESONET
&&
FOLTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT THU OCT 6 2011
KSZ027-041-070115-
GREELEY-WALLACE-
655 PM MDT THU OCT 6 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HORACE...MOVING NORTHEAST AT
60 MPH.
BRIEF HEAVY RAINFALL...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55
MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3847 10205 3853 10205 3897 10181 3887 10149
3871 10156 3840 10186
TIME...MOT...LOC 0054Z 204DEG 60KT 3862 10186
050The Goodland radar (KGLD), 53 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
The tornado developed about 4 miles SSE of Brewster near Roads 3 and M. The tornado traveled north-northeast at speeds of 50 mph, passing east of Brewster and dissipating about 4 miles northeast of Brewster near roads 4 and T. One farmstead south of Interstate 70 received damage to outbuildings, trees, a large grain bin and utility poles on the property. Fortunately only minor roof damage occurred as the large tree branches fell on the house. Further northeast several utility poles were snapped and at least one irrigation pivot was overturned. Numerous outbuildings were also damaged at a farm near Roads 4 and R as the tornado moved northeast.
Wind gust reported from a mesonet station near Grinnell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyThe tornado archive for Kansas, 2011Warnings in Kansas, October 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346650, 349364, 346651, 346652, 346653.